Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 10, 2014Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 10, 2014, 4:47 PM CDT for Lac qui Parle County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 4:47 PM CDT (21:47 UTC)
Expired
May 10, 2014, 5:15 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WWUS83 KMPX 102147
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT SAT MAY 10 2014

MNZ054-064-102215-
LAC QUI PARLE-YELLOW MEDICINE-
447 PM CDT SAT MAY 10 2014

...THUNDERSTORMS MOVING INTO LAC QUI PARLE AND YELLOW MEDICINE 
COUNTIES THROUGH 515 PM CDT...

AT 442 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE COCHRANE REC AREA. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BURR.
  FLORIDA CREEK WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4481 9646 4500 9641 4495 9615 4463 9636
      4464 9646 4478 9647 4480 9646
TIME...MOT...LOC 2147Z 204DEG 26KT 4475 9640

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 10, 2:34 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 10, 2:34 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT SAT MAY 10 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 235 PM CDT SAT MAY 10 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE FORECAST AREA THROUGH MIDNIGHT. THE THREAT FOR SEVERE
WEATHER IS LOW...AND THE BEST CHANCE FOR HAIL AND WIND EXISTS ACROSS
WEST CENTRAL AND SOUTHWEST MINNESOTA.

WEAK SURFACE LOW NEARLY CO-LOCATED WITH NICE SHORTWAVE DIGGING IN
ACROSS SOUTH DAKOTA THIS AFTERNOON. THE COMBINATION OF SURFACE
HEATING...WEAK MOISTURE TRANSPORT AND LIFT IS PROMOTING CONVECTIVE
INITIATION ACROSS SOUTHWEST MINNESOTA AND NORTHERN IOWA. THE CURRENT
SHOWERS EXTEND ALONG A NW-SE AXIS OF HIGHER PWATS /0.70"-0.90"/ PER
THE 19Z SURFACE RAP ANALYSIS. THE SBCAPE IS WEAK BUT THE APPROACH
SHORTWAVE IS HELPING TO STEEPEN THE MID LEVEL LAPSE RATE TO
7-7.5C/KM IN WESTERN MINNESOTA. THE UPPER FLOW IS PRETTY WEAK BUT
THERE SHOULD BE ENOUGH FORCING AND SHEAR TO PROMOTE MULTI-CELL
CONVECTIVE MODE AND A SLIGHT CHANCE FOR HAIL AND GUSTY WINDS WITH
THE STRONGEST UPDRAFTS. THIS IS ESPECIALLY TRUE FROM 4-7PM WHERE
THE SFC-6KM MAX LAYER THETA-E DIFFERENCE IS BETWEEN -15C AND -20C
IN WESTERN MN. FARTHER EAST IN EASTERN MN AND WESTERN WI...THE
CONVECTIVE POTENTIAL IS LOWER /ALTHOUGH THERE SHOULD STILL BE A
HEALTHY BAND OF SHOWERS WITH GOOD VERTICAL EXTENT AND IN-CLOUD
LIGHTNING/. MANY OF THE HI-RES WRF SIMULATIONS
/SPC...HOPWRF...NCEP/ HAVE THE RAIN CLEARING MN BY ABOUT 9PM AND
WESTERN WI BY ABOUT MIDNIGHT. THERE WILL BE A BREAK IN THE PRECIP
BEFORE ISENTROPIC LIFT WITH THE STRENGTHENING SOUTHERN PLAINS LOW
STARTS TO SPREAD SHOWERS AND STORMS INTO SOUTHERN MINNESOTA BY
TOMORROW AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT MAY 10 2014

THE LONG TERM PORTION OF THE FORECAST WILL BE ACTIVE FROM THE GET-
GO...WITH A SURFACE TROUGH EXPECTED TO BE NOSING INTO SOUTHERN MN
AT 00Z MONDAY. THUNDERSTORMS /LIKELY SEVERE/ ARE EXPECTED TO BE
ONGOING TO THE SOUTH...WITH THE THREAT FOR STRONG THUNDERSTORMS
SHIFTING NORTH INTO SOUTH CENTRAL/EAST MN AND WEST CENTRAL WI ON
SUNDAY NIGHT AS THE INSTABILITY GRADIENT LIFTS NORTH. PRECIPITABLE
WATER VALUES INCREASE TO AROUND 200 PERCENT OF NORMAL /1.5
INCHES/...SO HEAVY RAIN PRODUCING THUNDERSTORMS ARE CERTAINLY A
POSSIBILITY AS LLVL MOISTURE TRANSPORT ENSUES SUNDAY NIGHT AND
MONDAY. COULD STILL POTENTIALLY SEE AMOUNTS CURTAILED A BIT DUE
TO THE CONVECTION TO THE SOUTH...BUT STILL THINK 1-2 INCH TOTALS
ARE QUITE POSSIBLE BETWEEN SUNDAY EVENING AND MONDAY MORNING ALONG
THE INTERSTATE 90 CORRIDOR OF SOUTH CENTRAL AND SOUTHEAST MN...AND
EAST OF INTERSTATE 35 FROM THE TWIN CITIES ACROSS WEST CENTRAL WI.

MONDAY AFTERNOON/EVE WILL BE ANOTHER WINDOW OF TIME WHEN STRONG TO
SEVERE STORMS COULD SKIRT THE SOUTHEASTERN BORDER OF THE FORECAST
AREA...NAMELY ACROSS WEST CENTRAL WI. MONDAY NIGHT AND TUESDAY THE
MID LEVEL TROUGH PIVOTS ACROSS THE AREA AND SUPPLIES ANOTHER ROUND
OF SHOWERS...ALTHOUGH THE THUNDER POTENTIAL WILL HAVE LOWERED
NOTABLY AND COVERAGE SHOULD BE MORE SCATTERED IN NATURE.

MODEL TRENDS FOR WEDNESDAY...PARTICULARLY THE 10.12Z ECMWF WERE TO
KEEP THE NORTHERN AND SOUTHERN STREAM ENERGY A BIT MORE
DISJOINTED...HENCE LEAVING THE LOCAL AREA IN BETWEEN THE MAIN
AREAS OF FORCING. HOWEVER...COULD STILL SEE A FEW INSTABILITY
SHOWERS ON WEDNESDAY THROUGH THE END OF THE WEEK AS THE NORTHERN
STREAM TROUGH SAGS INTO THE UPPER MIDWEST AND GREAT LAKES REGION.

NO SURPRISE THAT TEMPERATURES WILL BE COOL NEXT WEEK...AS H85
TEMPERATURES FLIRT WITH 0 CELSIUS FROM TUESDAY THROUGH FRIDAY.
WILL NEED TO MONITOR THE POTENTIAL FOR FROST DURING THE OVERNIGHT
PERIODS...WITH THE GROWING SEASON NEARING.

BETTER NEWS /IN THE FORM OF WARMER TEMPERATURES/ IS EXPECTED TO
ARRIVE FOR NEXT WEEKEND...AS THE TROUGH LIFTS TO HUDSON BAY AND
WESTERN RIDGING BUILDS TOWARD THE CENTRAL CONUS. EXPECT TO SEE 60S
BACK IN THE FORECAST FOR NEXT SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 148 PM CDT SAT MAY 10 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND TO THE NORTHEAST
OVER THE NEXT SEVERAL HOURS. THUNDER CHANCES TODAY ARE DEFINITELY
BETTER AT KAXN/KRWF/KSTC...THAN THE TAF SITES TO THE EAST. VFR
CONDITIONS SHOULD STILL DOMINATE OUTSIDE MVFR CEILINGS AND BRIEF
MVFR/IFR VISIBILITY WITH HEAVIER DOWNPOURS OF RAIN. THE RAIN WILL
CLEAR THIS EVENING.

KMSP...

WE ARE HIGHLY CONFIDENT IN RAIN LATE THIS AFTERNOON AND EARLY
EVENING...BUT THE THREAT FOR THUNDER IS ADMITTEDLY BETTER TO THE
WEST OF THE AIRPORT. WE STILL EXPECT HEALTHY SHOWER WITH AT LEAST
IN CLOUD LIGHTNING OVER KMSP BETWEEN 5-7 PM.

/OUTLOOK FOR KMSP/

SUN...MVFR POSSIBLE. LIKELY -SHRA. WINDS SW TO NW 10-15KTS.
MON...MVFR LIKELY. IFR POSSIBLE. LIKELY -SHRA. WINDS NW 10KTS.
TUE...MVFR POSSIBLE. ISO-SCT -SHRA. WINDS W-NW 15-25KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...LS
AVIATION...CLF
Hazardous weather outlook, May 10, 1:25 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT SAT MAY 10 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THESE
STORMS MAY PRODUCE SMALL HAIL OR GUSTY WINDS. THE BEST CHANCE FOR STORMS
IS ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY FROM SUNDAY THROUGH MONDAY. A FEW OF THE
STORMS OVER SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN COULD BE
SEVERE SUNDAY NIGHT AND MONDAY. IN ADDITION TO THE THREAT FOR
SEVERE WEATHER...HEAVY RAIN IS ALSO POSSIBLE IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, May 10, 2:27 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT SAT MAY 10 2014

MNZ064-065-073-102015-
REDWOOD-RENVILLE-YELLOW MEDICINE-
227 PM CDT SAT MAY 10 2014

...THUNDERSTORMS MOVING INTO REDWOOD...RENVILLE AND YELLOW MEDICINE
COUNTIES THROUGH 315 PM CDT...

AT 222 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF REDWOOD FALLS...OR 12 MILES SOUTHEAST
OF UPPER SIOUX AGENCY. THIS STORM WAS MOVING NORTH AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BELVIEW.
  SACRED HEART.
  RENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4489 9536 4489 9513 4489 9512 4450 9529
      4452 9542
TIME...MOT...LOC 1927Z 193DEG 25KT 4463 9532

JRB
Special weather statement, May 10, 4:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT SAT MAY 10 2014

MNZ054-064-102215-
LAC QUI PARLE-YELLOW MEDICINE-
447 PM CDT SAT MAY 10 2014

...THUNDERSTORMS MOVING INTO LAC QUI PARLE AND YELLOW MEDICINE
COUNTIES THROUGH 515 PM CDT...

AT 442 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE COCHRANE REC AREA. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BURR.
  FLORIDA CREEK WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4481 9646 4500 9641 4495 9615 4463 9636
      4464 9646 4478 9647 4480 9646
TIME...MOT...LOC 2147Z 204DEG 26KT 4475 9640

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:27 PM CDTSpecial Weather StatementMPXRenville48 min
May 10, 5:05 PM CDTSevere Thunderstorm WarningMPXLac qui Parle55 min
May 10, 6:17 PM CDTSpecial Weather StatementMPXLac qui Parle28 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.